Move over Ozempic face and finger — belches are the latest nasty side effect of the popular weight loss drug.
The topic “Ozempic burp” has drawn 1.2 billion views on TikTok as unsatisfied users spill their guts about “sulphur burps” smelling of rotten eggs.
After just three days on the medication, one TikTokker noticed she was burping more, while a diabetic recently lamented her “absolutely horrible” burping, New York Post reports.
They aren’t alone. Even Twitter owner Elon Musk, who admitted to using Wegovy last year to shed 30 pounds, said his burps are “next level.”
Drugs such as Ozempic, Wegovy and Mounjaro are glucagon-like peptide-1 receptor agonists, meaning they mimic the action of the GLP-1 hormone that signals fullness.
The meds slow the digestive system, which leads to a build-up of air — eventually coming out as a belch, according to Health Digest.
The foul aroma could be caused by stress, acid reflux, irritable bowel syndrome and even a bacterial infection. There are also food triggers, such as broccoli, cauliflower, dairy, garlic and beer.
In clinical trials for semaglutide, the active ingredient in drugs like Ozempic, nearly 9 per cent of patients reported belching as a side effect of the medication, while 6 per cent noted acid reflux. Nausea, vomiting, diarrhoea and constipation were more prominent side effects.
Dr. Laura Davisson, the director of medical weight management at West Virginia University Health Sciences, recently told The Atlantic that about one-fifth of her patients on a GLP-1 receptor agonist experience the dreaded sulphur burps, assuring that it often subsides after a few months.
“Sometimes it’s a matter of trial and error,” she said. “Some tips that we give people are things like: Don’t eat really heavy meals; don’t eat large portions at once; don’t eat right before bed.”
Other practitioners recommend proton pump inhibitors, which reduce the amount of stomach acid.
Novo Nordisk, the manufacturer of Ozempic and Wegovy, was contacted by The Post for comment.
This isn’t the only disagreeable side effect leaving users howling.
Ozempic patients have reported bizarre dreams and excessive bowel movements, announcing they are now part of an exclusive dieters’ society: The “s – t the bed club.”
And they aren’t exaggerating — they are, quite literally, defecating while sleeping, describing their experiences in disturbing Reddit posts. Others claim the polar opposite, not being able to let loose at all.
In addition to the saggy face trend, another phenomenon has emerged: Ozempic fingers. Women have been flocking to jewellers to re-size their wedding rings after dramatic weight loss has slimmed their digits.
“Usually the summer is a very quiet time for jewellers, but this year we are seeing a huge influx of jewellery repairs due to clients losing weight,” Melanie Fitzpatrick, co-founder of the jeweller LeMel, told The Post.
This article originally appeared on New York Post and was reproduced with permission